Georgia, 2003

Flash Flood and Hail in Georgia, August 11, 2003

August 11, 2003 · NWS FFC · 3 events in 3 counties and zones

2 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 3:00 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT MON AUG 11 2003

.OVERVIEW...
AMPLIFIED PATTERN WITH EASTERN TROUGH AND WESTERN RIDGE HOLDING FOR
LITTLE WHILE LONGER BEFORE PATTERN CHANGE THROUGH MIDDLE OF NEXT
WEEK.  UPPER RIDGE EXPECTED TO BUILD WESTWARD INTO EAST COAST WITH
CUTOFF LOW SLIPPING SOUTHWEST INTO HOT AND DRY TEXAS...WHERE WELCOME
RAINS ARE EXPECTED. PERSISTENT SURFACE TROUGH FROM CAROLINAS TO
GEORGIA WILL ALSO BREAK DOWN THROUGH TUESDAY GIVING WAY TO MORE
SOUTHERLY LOW LEVEL FLOW BY MID WEEK.

.SHORT TERM...
LATEST RADAR SHOWING ISOLATED TO SCATTERED CONVECTION ACROSS MOST OF
GEORGIA THIS AFTERNOON.  EXPECT THIS TO CONTINUE INTO EVENING AS
SHORTWAVE ENERGY ACROSS NORTHERN ALABAMA ROTATES THROUGH NORTH
GEORGIA.  CONVECTION SHOULD DIMINISH TOWARDS LATE EVENING WITH LOSS
OF DIURNAL ENERGY.  RIDGE BUILDS IN FOR TUESDAY AND WEDNESDAY WITH
MID TO UPPER LEVEL HEIGHT RISES.  CAPPING STRENGTH/500 MB TEMPS WILL
INCREASE THROUGH WEDNESDAY...HOWEVER...DEEPER MOISTURE BEGINS TO
ADVECT INTO REGION UNDER MORE SOUTHERLY FLOW AND MORE MOIST AIR MASS
ON THE UNDERNEATH SIDE OF BUILDING RIDGE.  THUS GIVE AND TAKE...AND
WILL KEEP SCATTERED AFTERNOON AND EARLY EVENING CONVECTION ACROSS
GEORGIA THROUGH MIDWEEK.

.EXTENDED...
BY SECOND HALF OF WEEK...RIDGE BUILDS WEST OF REGION WITH NORTHWEST
UPPER FLOW ACROSS GA AND ALLOWING FOR DRIER AIR MASS INTO THE
REGION.  THIS WILL LIMIT CONVECTION EVEN MORE WITH ONLY ISOLATED
TRW.  THIS IN LINE WITH LOWER POPS FOR WEEKEND IN BOTH GFS AND ENS
STATS GUIDANCE...TO BELOW CLIMO.  WITH DRIER AIR IN PLACE AND STRONG
RIDGE THIS WEEKEND...QUESTION WILL BE IF ATL CAN HIT 90 FOR ONLY THE
SECOND TIME THIS YEAR.

.PRELIMINARY POINT TEMPS/POPS...

KATL 68 85 69 86 / 30 40 30 40
KAHN 68 85 69 87 / 30 40 30 40
KGVL 66 84 68 86 / 30 40 30 40
KRMG 68 87 68 87 / 30 40 30 40
KCSG 72 89 71 89 / 40 40 30 40
KMCN 71 87 69 89 / 40 40 30 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

JCD
Hazardous weather outlook, Aug 11, 11:20 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EDT MON AUG 11 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-112200-

1220 PM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD UPPER TROUGH WILL CONTINUE ACROSS THE EASTERN UNITED STATES
TODAY...WHILE A WEAK SURFACE TROUGH MEANDERS ACROSS SOUTH CENTRAL
GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE HEAVY RAIN
WHICH COULD PRODUCE FLOODING. GUSTY WINDS...FREQUENT LIGHTNING AND
SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS. THE BEST TIME
FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2 PM AND 8 PM.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA TODAY.
AFTERNOON HEATING...DEW POINTS IN THE UPPER 60S AND 70S...AND A
SURFACE TROUGH ACROSS SOUTH CENTRAL GEORGIA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. WITH CAPES EXPECTED TO
INCREASE TO AROUND 2500 TO 3000...AND LIFTED INDICES OF MINUS 2 TO
MINUS 5...A FEW OF THE STORMS MAY BE SEVERE.

.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 11, 1:16 PM EST, 1 hour 56 minutes before
GAZ113-111845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
216 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN TOOMBS COUNTY UNTIL 245 PM EDT...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHEAST OF LYONS TO SOUTHWEST OF SANTA CLAUS...
MOVING NORTHEAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING...GUSTY WINDS UP TO 45 MPH AND HAIL UP TO MARBLE SIZED ARE
ALSO POSSIBLE WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 1:21 PM EST, 1 hour 51 minutes before
GAZ042>044-052-053-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN HEARD...COWETA...DOUGLAS...CARROLL AND FULTON
COUNTIES UNTIL 300 PM EDT...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND DOUGLASVILLE TO WEST OF FRANKLIN...MOVING
NORTHEAST AT 15 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 1:34 PM EST, 1 hour 38 minutes before
GAZ097-108>112-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING AND
GUSTY WINDS IN WILCOX...TELFAIR...WHEELER...MONTGOMERY...DODGE AND
LAURENS COUNTIES UNTIL 315 PM EDT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND LUMBER CITY TO MT VERNON...MCRAE...EASTMAN
AND ROCHELLE MOVING NORTHEAST AT 15 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE ALSO POSSIBLE WITH THESE
STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 1:55 PM EST, 1 hour 17 minutes before
GAZ032-033-042>044-053-111945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN COWETA...DOUGLAS...CARROLL...COBB AND
FULTON COUNTIES UNTIL 345 PM EDT...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND SMYRNA TO SOUTHWEST OF WHITESBURG...MOVING
NORTHEAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 2:10 PM EST, 1 hour 2 minutes before
GAZ097-098-109>112-112015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN TELFAIR...WHEELER...MONTGOMERY...
DODGE...TREUTLEN AND LAURENS COUNTIES UNTIL 415 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM WEST OF SOPERTON TO WEST OF JACKSONVILLE...MOVING
EAST AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH AND A HALF OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND
RISING WATER ON SMALL CREEKS AND STREAMS. INTENSE...FREQUENT
LIGHTNING...GUSTY WINDS UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO
POSSIBLE WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 2:42 PM EST, 30 minutes before
GAZ033-034-045-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT MON AUG 11 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...INTENSE LIGHTNING...
SMALL HAIL AND GUSTY WINDS IN DEKALB...GWINNETT AND FULTON COUNTIES
UNTIL 430 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM SANDY SPRINGS TO NORTH DECATUR...MOVING NORTHEAST
AT 10 MPH.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...RAINFALL AMOUNTS OF AN
INCH OR MORE IN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS...AND RISING WATER ON
SMALL CREEKS AND STREAMS. INTENSE...FREQUENT LIGHTNING...GUSTY WINDS
UP TO 45 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE WITH THESE STORMS.
COMMUTERS ON THE NORTH SIDE SHOULD BE ALERT FOR RAPIDLY DECREASING
VISIBILITIES IN HEAVY RAIN...TURN ON YOUR HEADLIGHTS SO THAT OTHER
DRIVERS CAN SEE YOU BETTER. SLOW DOWN IN HEAVY RAIN TO AVOID
HYDROPLANING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 73 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Gwinnett

When
August 11, 3:12 PM EST
Where
Gwinnett County, 1 mi N of Norcross
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.950, -84.217

A SkyWarn Spotter reported penny-sized hail.

Hail, Henry

When
August 11, 5:35 PM EST
Where
Henry County, Mc Donough
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.450, -84.150

A storm spotter reported quarter-sized hail.

Flash Flood, Upson

When
August 11, 9:58 PM EST to 10:35 PM EST
Where
Upson County, Northwest Portion
Reported by
EMERGENCY MANAGER
Coordinates
32.881, -84.299 (the zone’s center; the record gives no point)

The Upson county 911 center reported that excessive rainfall in a short period of time had resulted in flooding of several roads in the northwest part of the county with water flowing over the roads. Roads flooded included Hendricks Church Road near Wilson's Farm Market, Molling, and Woodall Roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374835, 5374902, 5374903.